Christabelle C’s Story
In February 2014, I was prescribed 750mg of Levofloxacin for 5 days for suspected bronchitis that was lingering. After the 3rd pill, I started to feel “off” and not myself with general malaise. Then, I woke up in the middle of the night after my last dose unable to speak, with numbness from head to toe and my heart pounding, thinking I was having a heart attack. My husband rushed me to the ER, and my heart rate and blood pressure were highly elevated. Docs and nurses asked me the typical questions, and as a healthy 34 year old with no health conditions or other medications, I was discharged with ‘heart palpitations’ and with Levofloxacin as the only medication.
Days and weeks later, I started to develop joint and muscle pain, and even called the pharmacy from where I got the prescription to ask what would be the safest pain reliever after taking Levofloxacin. The pharmacist told me ibuprofen or acetaminophen. As I had Advil at home, I took the recommended dosage. The pain got worse, and other symptoms developed – neck pain, extreme fatigue, muscle weakness, digestive issues, neuropathy. I saw a handful of internists, and returned to the ER 3 more times with similar episodes as the first, with no help or answers from medical professionals. Some scratched their heads, others asked me if I would consider anxiety medications.
As a young woman and a mother, I was scared that my health had deteriorated in just a few months. There were times I fell asleep unexpectedly while caring for my daughter, times I couldn’t carry her, and I became unable to exercise and be active as I was before. These experiences scared me but also drove me to do my own research. This started in Spring 2014. I found article after article stating the damage that can be caused by fluoroquinolones. I found a website that then directed me to a group of people harmed by this class of antibiotics, that at the time consisted of over 2000 members (which now has over 4000). I also learned that fluoroquinolones and anti-inflammatories are contraindicated. I started to connect the dots. I then took a different route in receiving medical help and advice, and saw an integrative doctor and naturopathic doctor. Both diagnosed me with fluoroquinolone toxicity/poisoning, and I was able to focus on healing, instead of being dismissed with anxiety.
Before taking Levaquin, I was healthy and active. That quickly changed, and even with the changes I’ve made with cleaning up my diet and taking specific supplements, I continue to struggle day to day. I am now 35 and just short of 18 months after taking Levaquin. Plans of having another child and other life plans are on hold or ruined because of the lack of disclosure about these drugs. If I were told about the risks beforehand, I would not have taken it because I care about my health. There was no warning on the bottle, and the only thing the pharmacist told me was that side effects typically happen for patients 65 and older. The fact that this is something preventable with full disclosure to patients and more education for medical professionals needs to be addressed. Awareness is the only thing that can prevent this from harming more people and families.